Alert archive / South Carolina / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 138, NWS Columbia, SC

July 18, 2005Sumter County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jul 18, 2005, 6:24 PM EDT for Sumter County, South Carolina. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2005, 6:24 PM EDT (22:24 UTC)
Expired
Jul 18, 2005, 7:00 PM EDT
In force
36 min
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

County Sumter County, SC

The radar

The Columbia radar (KCAE), 58 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 10.4 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2005-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1477 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2005-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1477 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
836 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 182225
SVRCAE
SCC085-182300-
/O.NEW.KCAE.SV.W.0138.050718T2224Z-050718T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
624 PM EDT MON JUL 18 2005

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  SUMTER COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 700 PM EDT

* AT 619 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR   
  PINEWOOD...OR ON THE UPPER PART OR LAKE MARION...AND MOVING EAST 
  AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PINEWOOD BY 700 PM EDT

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1, 8 0 0,
7 7 5, 7 1 9 9.

LAT...LON 3374 8062 3365 8055 3374 8042 3381 8049

$$

LM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 2:08 PM EDT, 4 hours 16 minutes earlier.

Area forecast discussion, Jul 18, 2:08 PM EDT, 4 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
208 PM EDT MON JUL 18 2005

.SHORT TERM (TONIGHT THROUGH WEDNESDAY NIGHT)...
NOT MUCH CHANGE IN THE SHORT TERM. BERMUDA HIGH WILL CONTINUE ITS
INFLUENCE OVER OUR WEATHER THROUGH WEDNESDAY. WEAK LEESIDE TROUGH
WILL REMAIN PRESENT FOR THE NEXT COUPLE OF DAYS WHICH WILL ACT AS
A FOCUS FOR MAINLY SCATTERED AFTERNOON AND EVENING
SHOWERS/THUNDERSTORMS. UPPER LEVEL DYNAMICS GENERALLY WEAK. PWS
WILL REMAIN AROUND 2 INCHES SO LOCALLY HEAVY DOWNPOURS ARE
POSSIBLE IN A FEW LOCATIONS. HEAT INDICIES WILL RISE TO AROUND 100
TO 105 FOR TUESDAY AND WEDNESDAY AFTERNOONS SO WILL MENTION IN THE
ZONES.

&&

.LONG TERM (THURSDAY THROUGH MONDAY)...
PERSISTANCE FORECAST WILL CONTINUE FOR MUCH OF THE EXTENDED
PERIOD. BERMUDA HIGH REMAINS PRIMARY WEATHER FACTOR FOR MUCH OF
THE PERIOD. THE EXCEPTION IS A WEAK BACKDOOR COLD FRONT WHICH
APPROACHES THE SOUTHEAST BY LATE FRIDAY. GFS DOES PUSH FRONT
INTO SC BY SATURDAY MORNING BUT NOT SURE HOW MUCH FARTHER SOUTH
FRONT WILL GO. HPC PUSHES FRONT TO NEAR SAVANNAH RIVER. WILL GO
WITH BLEND OF GFS AND HPC SOLUTION. WILL LOWER TEMPS AND DEW
POINTS JUST A BIT FOR SATURDAY AFTERNOON. FRONT SHOULD WASH OUT BY
SUNDAY SO TEMPS WILL RETURN CLOSER TO NORMAL. GENERALLY LOW CHANCE
POPS FOR MUCH OF THE PERIOD BUT SLIGHTLY HIGHER IN ADVANCE OF
FRONT.

&&

.AVIATION...
STILL ENOUGH LOW LEVEL MOISTURE OVER THE AREA TO SUPPORT SCATTERED
AFTERNOON AND EVENING THUNDERSTORMS.  RAINFALL AMOUNTS OF AROUND AN
INCH MAY OCCUR IN SOME AREAS.  BRIEF MVFR CIGS AND IFR VSBYS IN
THUNDERSTORMS CAN BE EXPECTED ALONG WITH POTENTIAL WIND GUSTS TO 40
MPH.  PATCHY MVFR VSBYS TONIGHT BETWEEN MIDNIGHT AND SUNRISE.  MORE
OF THE SAME CONVECTIVE WEATHER CAN BE EXPECTED TUESDAY.
&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&

22/02
Hazardous weather outlook, Jul 18, 5:13 AM EDT, 13 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
513 AM EDT MON JUL 18 2005

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
190915-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
513 AM EDT MON JUL 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH
CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA..

.DAY ONE...TODAY AND TONIGHT

AFTERNOON HEAT INDEX VALUES OF 100 TO 105 APPROACH BUT REMAIN JUST
BELOW HEAT ADVISORY CRITERIA. OTHERWISE...NO HAZARDOUS WEATHER IS
EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AFTERNOON HEAT INDEX VALUES AGAIN 100 TO 105 TUESDAY. OTHERWISE...
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jul 18, 5:56 PM EDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
556 PM EDT MON JUL 18 2005

SCZ027-030-037-182245-

AIKEN-CALHOUN-LEXINGTON-
602 PM EDT MON JUL 18 2005

...STRONG THUNDERSTORMS WILL IMPACT LEXINGTON COUNTY...CALHOUN COUNTY
AND AIKEN COUNTY THROUGH 645 PM EDT...

AT 6 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
ST. MATTHEWS THROUGH GASTON AND PELION TO GILBERT AND EXTENDING ON
THROUGH WAGNER AND AIKEN. THE STORMS WERE DRIFTING NORTHEAST AROUND
5 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND SWANSEA...SUMMIT...PELION...GILBERT...GASTON...ST. MATTHEWS
...WAGENER...PERRY AND CAMERON THROUGH 645 PM EDT.

EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND VERY HEAVY RAINFALL CAN BE
EXPECTED. MOTORISTS ARE URGED TO BE ALERT FOR REDUCED VISIBILITIES
AND PONDING OF WATER ON ROADWAYS.

LM

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 5:16 PM EDTSevere Thunderstorm WarningCAECalhoun29 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.